MAUDE Adverse Event Report: Abiomed, Inc. - 1220648 Impella; Temporary Non-Roller Type Right Heart Support Blood Pump

Abiomed, Inc. - 1220648 Impella; Temporary Non-Roller Type Right Heart Support Blood Pump
Catalog Number 1000323
Medical Device Problem Code Malposition of Device (2616)
Health Effect - Clinical Code No Clinical Signs, Symptoms or Conditions (4582)
Date of Event 09/15/2026
Type of Reportable Event Serious Injury
Event or Problem Description
Clinical narrative: impella rp flex with smartassist was inserted via the right femoral vein in conjunction with an impella cp with smartassist in a 70-year-old male patient for cardiomyopathy.The patient's comorbidities included coronary artery disease, diabetes mellitus, and a history of coronary artery bypass grafting (cabg).The patient's clinical state prior to initiation of right ventricular support was society for cardiovascular angiography and interventions (scai) shock stage d, deteriorating shock, defined as worsening hemodynamic instability despite initial therapeutic interventions.Therapies provided prior to impella rp flex support included inotropes, vasopressors, and impella cp support.After two days of biventricular support with impella cp and impella rp flex, the patient was taken to the operating room for planned escalation to impella 5.5 support and removal of the impella cp.During preparation for removal of the impella cp, which was also positioned in the right femoral region, the impella rp flex was noted to have migrated from its previously documented position.It was additionally reported that the 23 french introducer sheath used for impella rp flex insertion had remained in place following implantation, with the repositioning sheath advanced only to the hub of the introducer.Use of the introducer sheath outside of the procedural setting is considered off-label use.Transesophageal echocardiography (tee) demonstrated that the impella rp flex outflow was positioned in the right ventricle rather than the pulmonary artery.As a result, the device was weaned and explanted, followed by removal of the introducer sheath.Repeat echocardiographic assessment demonstrated improvement in right ventricular function.No hemodynamic parameters or pertinent laboratory values were reported at the time of the event.The patient survived following impella rp flex explant and subsequent escalation to impella 5.5 support.Prior to explant, the impella rp flex was operating at performance level p6 with flows of 2.4 l/min, within the expected support range.The purge solution consisted of 5% dextrose in water containing 25 units/ml of heparin.The reported device misposition was a procedural complication associated with failure to remove the introducer sheath and appropriately secure the repositioning sheath following implantation.This resulted in device explant; however, there was no reported clinical consequence to the patient related to the device position change.The patient remained hemodynamically supported, underwent planned escalation to impella 5.5, and survived the event.The reported outcome was device removal without an associated adverse patient consequence.
 
Additional Manufacturer Narrative
This report is being submitted pursuant to the provisions of 21 cfr, part 803.This report may be based on information which has not been investigated or verified prior to the required reporting date.This report does not reflect a conclusion by abiomed inc, or its employees that the report constitutes an admission that the product, abiomed inc, or its employees caused or contributed to the potential event described in this report.If information is obtained that was not available for the initial report, a follow-up report will be filed as appropriate.Related medical device reports: this impella rp flex device report is one of two devices associated with the event.Refer to the related manufacturer report number as noted in section h10 for the medical device report on the 23fr introducer.

Brand Name
Impella
Common Device Name
Temporary Non-Roller Type Right Heart Support Blood Pump
Manufacturer (Section D)
Abiomed, Inc. - 1220648
22 cherry hill drive
danvers MA 01923
Manufacturer (Section G)
Danvers
Manufacturer Contact
derek sammarco
22 cherry hill drive
danvers, MA 01923
+1(781)493-4967
MDR Report Key50852440
Report Number1220648-2026-13179
Device Sequence Number21313078
Product Code PYX
UDI-Device Identifier00813502012811
Combination Product (Y/N)N
Initial Reporter StateFL
Initial Reporter CountryUS
PMA/510(K) Number
P170011
Number of Events Summarized1
Summary Report (Y/N)N
Device Implanted Year2026
Device Explanted Year2026
Serviced by Third Party (Y/N)N
Reporter Type Manufacturer
Report Source Health Professional,User Facility,Company Representative
Initial Reporter Occupation Other Health Care Professional
Type of Report Initial
1 Device was Involved in the Event
1 Patient was Involved in the Event
Is this an Adverse Event Report? Yes
Is this a Product Problem Report? Yes
Operator of Device Health Professional
Device Catalogue Number1000323
Device Lot Number2027929423
Was Device Available for Evaluation? No
Is the Reporter a Health Professional? Yes
Type of Report(Section G)Thirty-Day
Initial Date Received by Manufacturer 09/15/2026
Initial Report FDA Received Date09/22/2026
Was Device Evaluated by Manufacturer? (Y/N) No
Date Device Manufactured07/06/2026
Is the Device Labeled for Single Use? (Y/N) Yes
Is This a Single-Use Device that was
Reprocessed and Reused on a Patient? (Y/N)
No
Usage of Device Initial
Patient Sequence Number1
Outcome Attributed to Adverse Event Required Intervention;
Patient Age70 YR
Patient SexMale
Patient Weight213 LB
Patient RaceWhite